Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2017, 3:22 AM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 3:22 AM CDT (08:22 UTC)
- Expired
- Jun 21, 2017, 4:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WUUS53 KFSD 210822
SVRFSD
SDC003-015-073-210900-
/O.NEW.KFSD.SV.W.0083.170621T0822Z-170621T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
322 AM CDT WED JUN 21 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Aurora County in south central South Dakota...
Western Jerauld County in central South Dakota...
Brule County in south central South Dakota...
* Until 400 AM CDT
* At 322 AM CDT, severe thunderstorms were located along a line
extending from Lees Corner to near Chamberlain to near Lake Francis
Case, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Kimball around 355 AM CDT.
Other locations impacted by these severe thunderstorms include
Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4368 9946 4370 9941 4378 9941 4379 9936
4386 9931 4391 9936 4394 9936 4393 9893
4417 9893 4419 9865 4402 9859 4367 9866
4363 9935 4366 9938 4365 9944 4366 9946
TIME...MOT...LOC 0822Z 257DEG 41KT 4408 9930 4388 9931 4370 9944
HAIL...<.75IN
WIND...60MPH
$$
Chapman2 follow-up statements
474
WWUS53 KFSD 210845
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
345 AM CDT WED JUN 21 2017
SDC003-015-073-210900-
/O.CON.KFSD.SV.W.0083.000000T0000Z-170621T0900Z/
Aurora SD-Jerauld SD-Brule SD-
345 AM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHWESTERN AURORA...WESTERN JERAULD AND NORTHERN BRULE
COUNTIES...
At 344 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Gann Valley to 9 miles east of Shelby
to 8 miles west of Kimball, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
these severe thunderstorms will remain over mainly rural areas of
northwestern Aurora...western Jerauld and central Brule Counties,
including the following locations: Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4374 9934 4381 9924 4387 9923 4393 9923
4393 9893 4417 9893 4419 9865 4402 9859
4367 9866 4363 9935 4366 9938
TIME...MOT...LOC 0844Z 257DEG 41KT 4413 9899 4393 9900 4375 9914
HAIL...<.75IN
WIND...60MPH
$$
Chapman575
WWUS53 KFSD 210857
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
357 AM CDT WED JUN 21 2017
SDC003-015-073-210906-
/O.EXP.KFSD.SV.W.0083.000000T0000Z-170621T0900Z/
Aurora SD-Jerauld SD-Brule SD-
357 AM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AURORA...WESTERN
JERAULD AND NORTHERN BRULE COUNTIES WILL EXPIRE AT 400 AM CDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire. However gusty winds to around
50 mph are still possible with these thunderstorms, especially for
locations along I-90 from west of White Lake to around Plankinton.
LAT...LON 4374 9934 4381 9924 4387 9923 4393 9923
4393 9893 4417 9893 4419 9865 4402 9859
4367 9866 4363 9935 4366 9938
TIME...MOT...LOC 0856Z 257DEG 41KT 4416 9881 4396 9882 4378 9897
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:05 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 20, 11:05 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1105 PM CDT Tue Jun 20 2017 .SHORT TERM...(This evening through Wednesday) Issued at 312 PM CDT Tue Jun 20 2017 Unsettled weather returns late tonight into Wednesday, bringing chances for thunderstorms, some of which could become severe. A difficult forecast is projected over next 12 to 24 hours due to moderate confidence on location and time of occurrence of any thunderstorm development. The first round of thunderstorms is expected late tonight into Wednesday morning. As a warm front lifts northward from central Nebraska late tonight, warmer and more low-level moisture will increase across the region. A narrow instability area of 800-1500 J/Kg, on the nose of a strong low-level jet of 40+ knots located between central South Dakota, and west of the James River could bring isolated to scattered thunderstorms. With an uncapped atmosphere above 800 mb, and 0-6 km bulk shear of 40-50 knots, marginal thunderstorms could develop from west to east, albeit some of them could become strong to severe as they progress eastward. Uncertainty still remains in terms of timing, occurrence, and intensity of any storms as the main shortwave and cold front slides eastward in the afternoon. The main questions are: will these morning storms overcome the cap as they move east ahead of the front? Will the morning storms be strong enough to inhibit any chance of thunderstorms re-developing later in the day? Models continue to show a strong cap with 700 mb from 12-15C through late afternoon. However, Hi-Res models (NAMNest, HRRR, NMM) prog scattered to multicells storms developing west of the Missouri river in central South Dakota in the nighttime, and continuing across the forecast area through late afternoon. Therefore, isolated strong to severe storms could develop with some of these storms producing mainly strong gusty winds, and isolated large hail. If this trend verifies, chances for thunderstorms in the late afternoon and evening will diminish. Moreover, if cloud cover decreases through the day, with rich-boundary layer moisture, moderate instability with MUCAPE from 3000+ J/kg, and LLJ reinforcing early in the evening, strong to severe storms could develop mainly east of the I- 29 early in the evening. Wednesday looks to be the warmest day of the week, though temperatures will be very conditional on thunderstorms and cloud coverage. Highs will generally be in the 80s east of the I-29 to lower 90s west. .LONG TERM...(Wednesday night through Tuesday) Issued at 312 PM CDT Tue Jun 20 2017 Biggest questions for Wednesday evening and overnight will be the impacts of morning convection, stout EML, and lack of strong forcing. Most convective allowing models in reasonable agreement today really putting a damper on widespread severe storms redeveloping behind morning shortwave activity in the evening hours. Some concerns that any morning convection could further stabilize the environment over the CWA, in addition to shoving boundaries further south. Model soundings continue to show a very stout cap, even as late as 7 or 8pm, and maintain 700 mb temperatures greater than 12C. Forcing along the boundary is really not that strong, with the greatest forcing tied closer to a shortwave crossing North Dakota into Minnesota Wednesday evening. That said, will not discount the convection risk, especially with trailing cold front driving southward out of North Dakota late in the afternoon. Perhaps the best risk for strong to severe convection develops late Wednesday night into Thursday morning along or north of the I-90 corridor as a more potent shortwave enters the Plains, forcing convection AOA the 700 mb layer. The track of this convection will be key to Thursday afternoon redevelopment, as there would be strong potential for an outflow boundary to reinforce the synoptic front just south of the CWA. While the instability and shear are not the greatest combination, there would still be potential for a few elevated hail storms Thursday morning. Should the track of this upper wave slow down, it's possible to have a bit more robust growth by the early afternoon hours, especially as storms begin to track towards NW Iowa. Cool and dry air settles in for Friday, with highs cooling towards the 70 degree mark. That trend continues into next weekend as very broad synoptic troughing develops over the northern US. Recent guidance has trended further south with the rain chances into Saturday morning with only widely scattered afternoon instability showers to the area. A closer look at temperatures suggests we may be only a couple degrees away from the record coldest highs for the weekend. Cool weather diminishes somewhat to start next week as highs slowly climb back to the 80s with dry conditions. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1105 PM CDT Tue Jun 20 2017 Elevated convection possible on leading edge of warm/moist air aloft, lifting northeast across the area through mid-morning. Still some uncertainty regarding development, but did attempt to narrow down a small window of greatest potential for KHON/KFSD prior to 12Z. Another round of convection possible very late Wednesday afternoon or evening. This would more likely impact KSUX, but at this time, timing/location are too uncertain to include a mention in the TAF. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...Dux AVIATION...JH
Hazardous weather outlook, Jun 20, 3:58 PM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 358 PM CDT Tue Jun 20 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-212100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 358 PM CDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms may form after midnight and towards daybreak on Wednesday. A few strong thunderstorms could be possible through daybreak, with the primary risks of quarter size hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will continue to move southeast through Wednesday morning with a lingering risk of quarter size hail through mid-day. In the wake of this thunderstorm activity, there is considerable uncertainty if the atmosphere can once again become favorable for redevelopment late in the afternoon. If thunderstorms are able to develop by early evening, the greatest risks for widely scattered redevelopment will be along a line from Yankton to Sioux Falls and Marshall and areas to the southeast. Large hail and damaging winds would be the main severe threats. While the risk is low, an isolated tornado can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time...however spotters should continue to monitor weather conditions.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.